Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Mobile, AL

August 18, 2017Baldwin County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 18, 2017, 5:39 PM CDT for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 5:39 PM CDT (22:39 UTC)
Expired
Aug 18, 2017, 6:15 PM CDT
In force
36 min
Issued by
NWS Mobile, AL

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS84 KMOB 182239
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
539 PM CDT FRI AUG 18 2017
 
ALZ262-264-182315-
Baldwin Central AL-Baldwin Inland AL-
539 PM CDT FRI AUG 18 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING 
COUNTIES...CENTRAL BALDWIN COUNTY UNTIL 615 PM CDT...

At 539 PM CDT, the strong thunderstorms were located along a line
extending from Bay Minette to near Stapleton to near Loxley, and
moving south at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bay Minette, Robertsdale, Loxley, Stapleton and Silverhill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8777 3076 8782 3093 8781 3091 8762
      3090 8762 3087 8764 3085 8763 3082 8760
      3050 8751 3048 8759
TIME...MOT...LOC 2239Z 344DEG 6KT 3088 8776 3077 8771 3068 8773 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 3:33 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 3:33 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
333 PM CDT Fri Aug 18 2017

.NEAR TERM /Now Through Saturday/...Current radar and satellite
observations indicate isolated to scattered showers and
thunderstorms developing across southeast Mississippi and the
immediate coast this afternoon amidst a healthy summertime cu
field. This activity is expected to continue into the early
evening hours before tapering off after sunset, with storm motion
remaining slow and generally from northwest to southeast. The
heavier cells could be capable of producing locally heavy
rainfall, gusty winds, and frequent lightning. Outside of showers
and storms, surface obs are showing temps a few degrees above
expected this afternoon, particularly along the coast where weak
northwest flow is inhibiting the inland sea breeze propagation.
Heat indices are generally running in the 100 to 105 degree range.
Remember to bring water and sunscreen if working or planning
activities outdoors, and take frequent breaks in shade or A/C.

A weak upper-level trough extending from the central Caribbean north
over the Florida peninsula pushes northwest into the southern and
central Gulf through the remainder of the near term. In response to
this shift, the area of high pressure currently over the northern
Gulf pushes west over Texas, though ridging over the western
Atlantic will continue to nose west over the northeastern fringe of
our local area. Meanwhile at the surface, weak high pressure
persists over the northern Gulf, maintaining the current pattern of
northwesterly flow Saturday morning shifting to more southwesterly
during the afternoon. Precipitable water remains below seasonal
during this time over interior southern Alabama, where models
indicate PWATs down around 1.5 inches. This, coupled with weak
subsidence beneath the aforementioned upper ridge nosing in from the
east, should limit convective activity over these areas Saturday,
with only a slight chance in place for a few isolated cells to form.
That said, have kept higher (chance) PoPs along the coast and over
the southwestern third of the forecast area during the day Saturday,
where PWATs are expected to remain closer to 2.00 inches and the
approaching inverted trough over the central Gulf will lend a
supportive hand in getting more scattered thunderstorm activity
going.

In terms of temperature, expect more of the same tonight and
tomorrow. Lows will range from low to mid 70's inland to upper 70's
along the immediate coast. Highs reach the low to mid 90's areawide,
with heat indices once again reaching around 100 to 105 degrees.
/49

.SHORT TERM /Saturday night Through Monday night/...An upper
trough will move westward across the central Gulf through the
weekend. Meanwhile, a weak front will gradually wash out across
the region through the weekend. As the upper trough moves into
the western Gulf on Monday, moisture levels will increase across
the area with precipitable water values climbing back above 2
inches. This will maintain scattered showers and thunderstorms
over the weekend with slightly higher chances on Monday as
moisture levels increase. Highs remain in the low to mid 90s with
heat index values between 102-107 in most areas. /13

.LONG TERM /Tuesday Through Friday/...An upper trough will move
from the upper midwest on Tuesday through the northeast by
Friday. This will send another front southward toward the area by
the end of the week. A typical August pattern of daily, mostly
afternoon and early evening, scattered showers and thunderstorms
can be expected through midweek with chances increasing late in
the period as the frontal boundary sinks southward. Heavy rain and
frequent lightning will be the main threats. A few isolated
storms could become strong and produce gusty winds. Highs will
continue in the low 90s with lows in the mid and upper 70s. /13

&&

.MARINE...Weak surface high pressure persists over the northern Gulf
into the weekend, continuing the pattern of northwesterly flow
during morning hours and southwesterly flow during afternoon hours
today through late Saturday. Heading into Sunday, high pressure
begins to ridge westward from the western Atlantic into the
southeastern U.S., leading to a shift in surface flow to more east
to southeasterly Sunday into early next week. Seas remain around a
foot over the weekend before increasing to around 2 feet early to
mid next week. Locally higher winds and seas can be expected in and
around showers and thunderstorms through the period, as well as
frequent lightning and reduced visibilities due to heavy rainfall in
stronger cells. /49

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  93  76  94 /  20  30  10  30
Pensacola   77  92  78  92 /  20  30  20  30
Destin      79  91  79  90 /  20  20  20  30
Evergreen   74  95  73  95 /  10  20  10  30
Waynesboro  73  93  73  93 /  20  30  10  30
Camden      73  94  73  95 /  10  10   0  20
Crestview   74  95  74  95 /  20  20  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 18, 5:07 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
507 AM CDT Fri Aug 18 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191015-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
507 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Heat indices will range from around 102 to 106 degrees today.

Isolated to scattered will develop this afternoon, especially over
the southern half of the forecast areas (south of Highway 84). Any
of the stronger storms that develop will be capable of producing
torrential downpours, which could result in localized flooding of
urban and low lying areas. Frequent cloud to ground lightning
will accompany most of the storms, and brief strong and gusty
winds will also be possible with any of the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Afternoon heat indices are expected to continue ranging from
around 101 to 107 degrees throughout the next seven days.

Scattered showers and thunderstorms will continue through the
period as well, especially during the afternoon and evening hours.
Isolated showers and storms during the overnight hours near the
coast and offshore over the marine area. Locally heavy rain, frequent
cloud to ground lightning and gusty straight line winds possible
with any stronger thunderstorms that develop. Torrential downpours
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not expected
through Thursday.

GMZ630>635-650-655-670-675-191015-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
507 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Winds and seas will be higher in and near isolated to scattered
showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and seas will be higher in and near scattered to sometimes
numerous showers and thunderstorms through the period.

In the hours before

Special weather statement, Aug 18, 3:42 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
342 PM CDT FRI AUG 18 2017

MSZ067-076-182115-
Greene MS-Wayne MS-
342 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WAYNE AND NORTHERN GREENE COUNTIES UNTIL 415 PM CDT...

At 342 PM CDT, the strong thunderstorm was located 9 miles southwest
of Clara, or 12 miles northeast of Richton, moving southeast at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Wayne
and northern Greene Counties.

LAT...LON 3159 8860 3134 8850 3125 8882 3139 8884
      3143 8884 3143 8885 3151 8886
TIME...MOT...LOC 2042Z 329DEG 14KT 3146 8877
Special weather statement, Aug 18, 4:27 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
427 PM CDT FRI AUG 18 2017

ALZ052-MSZ076-182215-
Washington AL-Greene MS-
427 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN GREENE COUNTIES UNTIL 515 PM
CDT...

At 427 PM CDT, the strong thunderstorm was located over Fruitdale, or
14 miles northeast of Leakesville, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deer Park, Tibbie and Fruitdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3138 8856 3143 8848 3133 8802 3114 8830
      3114 8833 3113 8833 3111 8835 3111 8843
      3128 8860
TIME...MOT...LOC 2127Z 293DEG 12KT 3134 8845
Special weather statement, Aug 18, 4:32 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
432 PM CDT FRI AUG 18 2017

ALZ261-263-182200-
Mobile Central AL-Mobile Inland AL-
432 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 500 PM CDT...

At 432 PM CDT, the strong thunderstorm was located over Prichard,
moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Saraland, Chickasaw, I65
And I165, I65 And AL 158 and I10 And I65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3051 8808 3073 8822 3084 8810 3078 8799
      3077 8799 3077 8798 3074 8798 3074 8800
      3072 8800 3073 8799 3071 8799 3075 8797
      3075 8793 3071 8794 3071 8793 3072 8792
      3071 8792 3069 8793
TIME...MOT...LOC 2132Z 311DEG 15KT 3072 8811
Special weather statement, Aug 18, 5:07 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
507 PM CDT FRI AUG 18 2017

MSZ075-076-182245-
Perry MS-Greene MS-
507 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL PERRY AND SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT...

At 507 PM CDT, the strong thunderstorm was located near McLain, or 13
miles southeast of Richton, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beaumont and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3128 8877 3102 8853 3099 8887 3121 8895
TIME...MOT...LOC 2207Z 324DEG 16KT 3117 8882
Special weather statement, Aug 18, 5:15 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
515 PM CDT FRI AUG 18 2017

ALZ052-261-182300-
Washington AL-Mobile Inland AL-
515 PM CDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 600 PM
CDT...

At 513 PM CDT, the strong thunderstorm was located near Citronelle,
moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Citronelle, Deer Park, Mount Vernon, Calvert and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3122 8832 3129 8827 3135 8816 3118 8794
      3116 8794 3116 8797 3110 8789 3109 8789
      3112 8795 3108 8797 3107 8796 3106 8794
      3109 8787 3108 8787 3106 8792 3105 8791
      3105 8794 3089 8814
TIME...MOT...LOC 2213Z 318DEG 20KT 3115 8816
Special weather statement, Aug 18, 5:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
539 PM CDT FRI AUG 18 2017

ALZ262-264-182315-
Baldwin Central AL-Baldwin Inland AL-
539 PM CDT FRI AUG 18 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CENTRAL BALDWIN COUNTY UNTIL 615 PM CDT...

At 539 PM CDT, the strong thunderstorms were located along a line
extending from Bay Minette to near Stapleton to near Loxley, and
moving south at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bay Minette, Robertsdale, Loxley, Stapleton and Silverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3054 8777 3076 8782 3093 8781 3091 8762
      3090 8762 3087 8764 3085 8763 3082 8760
      3050 8751 3048 8759
TIME...MOT...LOC 2239Z 344DEG 6KT 3088 8776 3077 8771 3068 8773

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:13 PM CDTSpecial Marine WarningMOB62 min
Aug 18, 3:58 PM CDTAreal Flood AdvisoryMOBBaldwin62 min
Aug 18, 4:12 PM CDTSpecial Marine WarningMOB63 min
Aug 18, 4:27 PM CDTSpecial Weather StatementMOBWashington48 min
Aug 18, 4:32 PM CDTSpecial Weather StatementMOBMobile28 min
Aug 18, 4:54 PM CDTSpecial Marine WarningMOB51 min
Aug 18, 5:15 PM CDTSpecial Weather StatementMOBWashington45 min
Aug 18, 5:51 PM CDTSpecial Weather StatementMOBBaldwin24 min
Aug 18, 5:54 PM CDTSpecial Marine WarningMOB66 min
Aug 18, 6:42 PM CDTAreal Flood AdvisoryMOBBaldwin2 hr
Aug 18, 6:05 PM CDTSpecial Weather StatementMOBEscambia25 min
Aug 18, 6:24 PM CDTSpecial Weather StatementMOBEscambia36 min
Aug 18, 3:42 PM CDTSpecial Weather StatementMOBGreene33 min
Aug 18, 5:07 PM CDTSpecial Weather StatementMOBGreene38 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.